Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 95, NWS Green Bay, WI

August 1, 2008Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2008, 1:50 PM CDT for Marinette County, Wisconsin. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2008, 1:50 PM CDT (18:50 UTC)
Expired
Aug 1, 2008, 2:15 PM CDT
In force
25 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 95 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:00 PM CDTHAIL 0.75Mcallister, WIDIME SIZED HAIL WAS NOTED AT 180 AND JJ.
Aug 1, 2:25 PM CDTTSTM WND DMG1 S Mcallister, WITEN 12-INCH TREES ARE DOWN DUE TO WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 12:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 011850
SVRGRB
WIC075-011915-
/O.NEW.KGRB.SV.W.0095.080801T1850Z-080801T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
150 PM CDT FRI AUG 1 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARINETTE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 215 PM CDT

* AT 146 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL...AND WINDS TO 60 MPH. THIS STORM WAS
  LOCATED 6 MILES NORTHEAST OF WAUSAUKEE...OR 22 MILES NORTHWEST OF
  MENOMINEE...AND MOVING SOUTHEAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCALLISTER BY 200 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

LAT...LON 4517 8767 4538 8799 4551 8781 4549 8778
      4545 8784 4537 8785 4537 8775 4540 8768
      4536 8763 4521 8771 4510 8756 4507 8757
TIME...MOT...LOC 1850Z 314DEG 29KT 4538 8781

$$

SKOWRONSKI
2 follow-up statements
000 
WWUS53 KGRB 011905
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
205 PM CDT FRI AUG 1 2008

WIC075-011915-
/O.CON.KGRB.SV.W.0095.000000T0000Z-080801T1915Z/
MARINETTE-
203 PM CDT FRI AUG 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR EAST CENTRAL MARINETTE COUNTY...

AT 159 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE HAIL...AND WINDS TO 60 MPH. THIS STORM WAS
LOCATED NEAR MCALLISTER...OR 16 MILES NORTHWEST OF MENOMINEE...AND 
MOVING SOUTHEAST AT 30 MPH. THE STORM WILL CONTINUE TO AFFECT THE 
MCALLISTER AREA...THEN PASS EAST INTO UPPER MICHIGAN. 

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

LAT...LON 4517 8767 4538 8799 4551 8781 4549 8778
      4545 8784 4537 8785 4537 8775 4540 8768
      4536 8763 4521 8771 4510 8756 4507 8757
TIME...MOT...LOC 1903Z 315DEG 26KT 4532 8772

$$

JS
000 
WWUS53 KGRB 011915 RRA
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT FRI AUG 1 2008

WIC075-011925-
/O.EXP.KGRB.SV.W.0095.000000T0000Z-080801T1915Z/
MARINETTE-
215 PM CDT FRI AUG 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARINETTE COUNTY
HAS EXPIRED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.

LAT...LON 4517 8767 4538 8799 4551 8781 4549 8778
      4545 8784 4537 8785 4537 8775 4540 8768
      4536 8763 4521 8771 4510 8756 4507 8757
TIME...MOT...LOC 1905Z 315DEG 26KT 4531 8771

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:19 AM CDT, 10 hours 31 minutes earlier.

Area forecast discussion, Aug 1, 3:19 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
319 AM CDT FRI AUG 1 2008

.SHORT TERM...TODAY THROUGH SATURDAY...

FORECAST CONCERNS FOCUSED ON TODAY WITH PRECIPITATION CHANCES AS
SHORT WAVE PASSES TO THE NORTH OF STATE.

WATER VAPOR IMAGERY SHOWING SHORT WAVE JUST NORTH OF MN ARROWHEAD.
WEAK LOW PRESSURE EXTENDS FROM EAST CENTRAL WI...INTO NE IA. HI
PRESSURE OVER WESTERN MN/DAKOTAS SHIFTING EAST. ISOLD SHOWER/TSTM
ACTIVITY FORMED NE MN THIS EVENING ON OUTFLOW BOUNDARY...CONTINUES
TO PUSH EAST INTO WI...SUPPORTED BY LFQ OF JET. EARLIER SHIFT
BROUGHT POPS INTO NORTHERN WI FOR OVERNIGHT AND MORNING
HOURS...WILL SHIFT THOSE POPS FURTHER SOUTH FOR THIS AM AND ADD
THUNDER BASED ON CURRENT TRENDS. UPPER SHORT WAVE TO DROP
SOUTHEAST INTO EASTERN TROF AMPLIFYING FLOW OVER AREA BY TONIGHT.
BEST DYNAMICS TO BE OVER NORTHEAST WI MID DAY/AFTN. MODELS ALSO
SHOWING MARGINAL INSTABILITY WITH 850 LIS AROUND -2 AND SFC CAPES
BETWEEN .5 AND 1K DEPENDING ON WHAT MODELS. LOW LEVEL LAPSE RATES
CONTINUE TO BE QUITE UNSTABLE. WILL GO WITH ISOLD TO SCT WORDING
IN GRIDS.

NW FLOW ALOFT WITH SFC HIGH PRESSURE BUILDING IN TONIGHT AND SAT.
TRENDED TEMPS NEAR MAV FOR HIGHS...THOUGH NOT AS COLD ON MINS.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY

HIGH PRESSURE SLIDE EAST OF THE AREA WITH RETURN FLOW
SETTING UP AFTER MIDNIGHT. MODELS CONTINUE TO DIVERGE
ON WHERE THE WARM ADVECTION PRECIPITATION WILL BREAK OUT.
GFS WOULD SUGGEST WEST AND POSSIBLY NORTHWEST OF OUR AREA
AND WHILE THE WRF MODEL FOCUS PRECIPITATION SOUTHWEST OF THE
AREA. BASED ON STEEP MID LEVEL LAPSE RATES AND WEAK 850MB
WARM ADVECTION FROM NORTHERN MINNESOTA TO SOUTHWEST WISCONSIN
LATE SATURDAY NIGHT...WILL CONTINUE A SMALL CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE WEST. DEPENDING WHERE CONVECTION
SETS UP...PRECIPITATION WILL SLIDE EAST/SOUTHEAST INTO SUNDAY.
THEREFORE CONTINUED THE SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS
EXPECTING OVERNIGHT CONVECTION TO WORK ACROSS THE AREA.

FORECAST BECOMES COMPLICATED SUNDAY NIGHT INTO MONDAY DEPENDING ON
YOUR MODEL CHOICE. GFS DEPICTED ELEVATED CONVECTION SUNDAY NIGHT
WHICH SHIFTS EAST OF THE AREA BY MONDAY AFTERNOON. GFS DEPICTING STRONG
CAPPING OVER THE SOUTH MONDAY AFTERNOON. WEAKER CAP AND FRONTAL
BOUNDARY OVER THE NORTH WOULD SUGGEST STRONG TO SEVERE THUNDERSTORMS
WOULD BREAK OUT MONDAY AFTERNOON AND EVENING. THE GFS ALSO WOULD
SUGGEST A DECENT TEMPERATURE GRADIENT ACROSS THE AREA AS 850MB
TEMPERATURES WARM TO NEAR 24 C OVER THE SOUTH. AGAIN BOUNDARY AND
LINGERING MORNING CONVECTION COULD HOLD TEMPERATURES DOWN A FEW DEGREES.
THE WRF ON THE OTHER HAND KEEPS THE FRONT WELL SOUTH OF THE AREA AS OF
MONDAY MORNING. THINKING OF A COMPROMISE IN THE FRONTAL POSITION.
NOT CONFIDENT ENOUGH TO MENTION SEVERE WORDING IN THE HAZARDOUS WEATHER
OUTLOOK DUE TO THE MUCH FURTHER SOUTH BOUNDARY ON THE WRF. WILL
NEED TO SEE HOW CONVECTION SUNDAY IMPACTS THE LOCATION OF THE FRONTAL
BOUNDARY. IF CONVECTION MORE VIGOROUS SUNDAY...A FURTHER SOUTH SOLUTION
LIKE THE WRF WOULD BE PLAUSIBLE.

LITTLE CHANGES MADE TO THE REST OF THE FORECAST.
&&

.AVIATION...PATCHY FOG EARLY THIS AM WITH LCL LIFR VSBY/CIGS
POSSIBLE THROUGH 11Z CENTRAL AND NORTH CENTRAL. MAINLY VFR
CONDITIONS EXPECTED TODAY INTO TONIGHT...WITH ISOLD TO SCT MVFR VSBYS/CIGS
IN SHOWER/TSTM ACTIVITY DURING DAYTIME PERIOD AS SHORT WAVES DROPS
SOUTHEAST THROUGH LAKE SUPERIOR REGION.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/ECKBERG
Hazardous weather outlook, Aug 1, 12:07 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1207 PM CDT FRI AUG 1 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1207 PM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING EAST OF A LINE FROM WAUSAUKEE TO CLINTONVILLE TO RIPON.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE LATE SATURDAY INTO NEXT WEEK. AT THIS
TIME...SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY AS A
WARM FRONT LIFTS NORTH INTO THE STATE. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-021715-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1207 PM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING OVER MOST OF LAKE MICHIGAN AND THE BAY OF GREEN BAY. LARGE
HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE LATE SATURDAY THROUGH NEXT
WEDNESDAY. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE
BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE POSED BY THESE
STORMS.

In the hours before

Special weather statement, Aug 1, 1:17 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
117 PM CDT FRI AUG 1 2008

WIZ011>013-019>021-031-036>039-045-048-049-073-074-011915-
BROWN-CALUMET-FLORENCE-FOREST-LANGLADE-MENOMINEE-NORTHERN MARINETTE
COUNTY-NORTHERN OCONTO COUNTY-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN
MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-WAUPACA-WAUSHARA-WINNEBAGO-
117 PM CDT FRI AUG 1 2008

...STRONG THUNDERSTORMS OVER EASTERN WISCONSIN...

AT 112 PM...DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING FROM NORTHERN MARINETTE COUNTY...SOUTHWEST TO EASTERN
PORTAGE COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CLINTONVILLE...FREMONT...NEW LONDON...LAKE POYGAN AND GILLETT.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM FRIDAY
EVENING FOR NORTHEASTERN WISCONSIN.

KALLAS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:54 PM CDTSpecial Marine WarningGRB66 min
Aug 1, 2:04 PM CDTSevere Thunderstorm WarningGRBCalumet, Outagamie, Winnebago41 min
Aug 1, 2:33 PM CDTSevere Thunderstorm WarningGRBCalumet42 min
Aug 1, 2:34 PM CDTSevere Thunderstorm WarningGRBDoor56 min
Aug 1, 2:55 PM CDTTornado WarningGRBDoor20 min
Aug 1, 3:00 PM CDTSpecial Marine WarningGRB50 min
Aug 1, 4:36 PM CDTSpecial Marine WarningGRB24 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.